Alert archive / South Carolina / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 97, NWS Charleston, SC
NWS Charleston, SC issued this severe thunderstorm warning at Sep 24, 1997, 4:37 PM EDT for Colleton County, South Carolina. It was in force for 38 min. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Sep 24, 1997, 4:37 PM EDT (20:37 UTC)
- Expired
- Sep 24, 1997, 5:15 PM EDT
- In force
- 38 min
- Issued by
- NWS Charleston, SC
- Area
- Whole counties
County Colleton County, SC
The radar
The Charleston,SC radar (KCLX), 42 km from the middle of the area, began a volume at 20:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 24, 4:45 PM EDT | Thunderstorm Wind 50 | Hendersonville, SC | Trees and several large limbs down. |
| Sep 24, 5:05 PM EDT | Hail 0.75 | Edisto Beach, SC | |
| Sep 24, 5:05 PM EDT | Thunderstorm Wind 50 | Edisto Beach, SC | Several trees and large limbs down. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 8.6 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1797 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 545 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 31 m²/s²
- 0-3 km storm-relative helicity
- 95 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.7
The text
As transmitted, in the capitals the NWS used until 2016.
872 WUUS1 KCHS 242039 RRA SVRCHS SCC029-242115- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHARLESTON SC 437 PM EDT WED SEP 24 1997 THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 515 PM EDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTH CAROLINA ...COLLETON COUNTY AND THE ADJACENT COASTAL WATERS A SEVERE THUNDERSTORM 10 MILES SOUTHEAST OF WALTERBORO IS PRODUCING STRONG GUSTY WINDS IN EXCESS OF 60 MPH AND NICKLE-SIZED HAIL. THE STORM IS MOVING EAST AT 25 MPH AND WILL BE NEAR JACKSONBORO BY 445 PM. SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DONT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. &
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 24, 2:58 PM EDT, 1 hour 39 minutes earlier.
Area forecast discussion, Sep 24, 2:58 PM EDT, 1 hour 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
255 PM EDT WED SEP 24 1997
AREA OF SHOWERS WITH FEW TSTMS CONT TO MOV TO THE NE...SCT ACTVTY CONT
OVR THE S CSTL CWA. BIT MORE BRKS AND HIER TEMPS OVR THE GA SXNT AND
EXTRM SRN PART OF SC AND EXPCT CONT DVLPMNT THRU THIS AFTN AND EVE ESP
IN VCNTY OF WK FRNT ACRS SRN SC AND INTO ERN GA.
5H TROF CONT TO DIG TOWARD THE GULF STATES AS UPR JET DRAPES ACRS THE
ERN CST THRU 36-48 HRS. AREA OF LO PRES WL CONT TO DVLP TO THE W AND IS
EXPECTED TO ROTATE MSTR FIELD AND ALIGN TROF ALONG THE SE THRU THE PD.
KEEPS THE S CSTL AREA IN A MST AIRMASS INTO THE EXTNDD PD AS LL FLO
PICKS UP FROM S/SW STARTING FIRST PD AND MAINTAINS ITSELF THRU
THU...SHIFTING TO THE W ON FRI. SCA CONDITIONS EXPECTED BY EARLY THU
BUT LATEST OBS CONT IN THE 3 FT RANGE. FEW LOCATIONS ALONG CST NR 15
KT...SO MAY WANT TO HEAD SCA CONDITIONS BY EARLY THU MORNING ON THE
CWF. NGM/AVN POPS VERY CLOSE FOR THE MOST PART AND DON'T WANT TO
DEVIATE FAR FROM THEM. TEMPS SIMLR BUT NOT AS CLOSE...WILL USE A MIX
AND MASSAGE SOMEWHAT.
CCF
CHS ARPT 73/83/70/82 5664
CHS CITY 75/83/72/81
SAV ARPT 73/84/72/82 4664
CWF
...SMALL CRAFT ADV CONDITIONS EXPECTED BY EARLY THURSDAY...
.TONIGHT...S WIND 15 KT WITH GUSTS TO 20 LATE. SEAS 3 FT...BLDNG TO NR
5 FT. SHOWER/TSTM.
.THU...SW WIND AROUND 20 KT AND GUSTY. SEAS 5 FT. SHOWER/TSTMS.
.THU NIGHT...SW WIND 15 KT AND GUSTY DOWN TO 10 KT LATE. SEAS 4 FT. SCT
SHOWER/TSTMS.
.FRI...SW WIND 10 KT SHIFTING W. SEAS 3 FT.
MJRThe office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 24, 5:14 PM EDT | Severe Thunderstorm Warning | CHS | Charleston | 46 min |
| Sep 24, 6:20 PM EDT | Severe Thunderstorm Warning | CHS | Beaufort | 25 min |
| Sep 24, 7:25 PM EDT | Severe Thunderstorm Warning | CHS | Charleston | 35 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.